[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.112.64. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
Sept 30, 1968

HEROIN PULMONARY EDEMA

JAMA. 1968;206(1):125-126. doi:10.1001/jama.1968.03150010073022
Abstract

Pulmonary edema is an often startling, largely ignored, although well-recognized consequence of heroin overdose. Lung congestion may occur acutely and contribute directly to the patient's death,1 or it may appear as long as 24 hours after the actual overdose. The true incidence of pulmonary edema due to overdose of heroin is unknown. However, during one year at a large municipal hospital, Steinberg and Karliner encountered 16 patients with this syndrome, and two of these patients died.2 Clinical manifestations varied from a total lack of symptoms to marked respiratory embarrassment and hypotension. After initial emergency therapy, physical findings included cyanosis, pulmonary rales, flat neck veins, and an unremarkable cardiac examination. Pulmonary edema without cardiomegaly was the usual initial finding on x-ray film. Roentgenographic evidence of clearing was seen within three days in half of the patients. In the others the pulmonary congestion was followed by bronchopneumonia which resolved in

×